Thunderstorm Wind, Allegany
- When
- June 6, 3:50 PM EST
- Where
- Allegany County, Twiggtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.633, -78.650
Trees down on a vehicle
An upper level disturbance, in conjunction with a very warm, moist, and unstable airmass, caused a large outbreak of severe weather. Associated with this event was a large squall line of strong to severe thunderstorms.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level disturbance, in conjunction with a very warm, moist, and unstable airmass, caused a large outbreak of severe weather. Associated with this event was a large squall line of strong to severe thunderstorms. Damage was reported in portions of the Washington and Baltimore Metropolitan areas. Strong winds also occurred on the maritime waters of the Potomac River and Chesapeake Bay.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 6, 2:05 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 305 PM EDT MON JUN 6 2005 .SHORT TERM (REST OF TODAY THROUGH WEDNESDAY)... SURFACE ANALYSIS FROM 15Z SHOWED A COLD FRONT EXTENDING FROM THE NORTHERN GREAT LAKES THROUGH THE UPPER OHIO RIVER VALLEY WEAKENING INTO MISSOURI. SATELLITE IMAGERY HAS A SHORT WAVE MOVING THROUGH WESTERN PENNSYLVANIA. SURFACE OBSERVATIONS SHOW REGIONAL TEMPERATURES REACHING THE 90 DEGREE MARK...WITH DEW POINTS NEAR 70. REGIONAL RADAR SHOWS TWO DISTINCT LINES OF ACTIVITY. THE FIRST LINE IS ACROSS EASTERN PENNSYLVANIA...BECOMING BROKEN ACROSS VIRGINIA. THE SECOND LINE IS ACROSS WESTERN PENNSYLVANIA...EXTENDING INTO WEST VIRGINIA. CONVECTIVE ACTIVITY WILL CONTINUE THROUGH THE EVENING HOURS AS THE SHORTWAVE PROGRESSES EASTWARD. EXPECTING THE SEVERE ACTIVITY TO MOVE OUT OF THE AREA BY 10 PM. CAP SHOULD BE IN PLACE TOMORROW TO HINDER CONVECTIVE ACTIVITY. ANYTHING THAT DOES DEVELOP WOULD BE ISOLATED...SO HAVE KEPT ONLY 14 POPS FOR TOMORROW. TEMPERATURES WILL BE SIMILAR TO TODAY. HIGH PRESSURE WILL BUILD INTO THE REGION THROUGH MIDWEEK. .LONG TERM (WEDNESDAY THROUGH MONDAY)... NO MAJOR CHANGES MADE TO THE EXTENDED FORECAST. POPULATED GRIDS WITH HPC GUIDANCE. HIGH PRESSURE LOOKS TO REMAIN OVER THE MID ATLANTIC THROUGH THE WEEKEND. AN EXPECTED BACKDOOR COLD FRONT LOOKS TO REMAIN WELL TO THE NORTH OF THE FORECAST AREA LATE IN THE WEEK. .AVIATION... APPROACHING SHOWERS AND THUNDERSTORMS FROM THE WEST THROUGH MID AFTERNOON...WITH THUNDERSTORMS REACHING THE METRO AREAS LATE THIS AFTERNOON. CONTINUED USE OF VCTS IN TAFS...BUT THIS WILL CHANGE LATER TODAY AS ACTIVITY BECOMES MORE ORGANIZED. WITH STRONG GUSTY WINDS THE MAIN THREATS WITH THE STORMS...WILL MENTION TEMPO GROUP OF STRONG WINDS WITH NEXT TAF ISSUANCE. ALSO...BRIEF PERIODS OF HEAVY RAIN WILL REDUCE VISIBILITIES. ACTIVITY SHOULD END AFTER MIDNIGHT...BUT FOG SHOULD REDEVELOP AGAIN AFTER MIDNIGHT AND CONTINUE INTO THE MORNING HOURS. && .MARINE...SOUTHERLY FLOW WILL CONTINUE THROUGH MIDWEEK. SHOWERS AND THUNDERSTORMS WILL MOVE OVER THE COASTAL WATERS THIS EVENING. WINDS AND WAVES WILL BE HIGHER NEAR THUNDERSTORMS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && ALLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 340 PM EDT MON JUN 6 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-071000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 340 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR MOST OF MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN AND CENTRAL VIRGINIA...AND THE EASTERN WEST VIRGINIA PANHANDLE. AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION TODAY WILL INTERACT WITH A VERY WARM AND MOIST AIRMASS...RESULTING IN STRONG TO SEVERE THUNDERSTORMS ALONG ITS PATH. THUNDERSTORMS WILL TO CONTINUE TO DEVELOP IN THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY...MOVING SLOWLY TO THE EAST ACROSS THE BLUE RIDGE. ALTHOUGH THERE ARE SOME STORMS AHEAD OF THE MAIN BAND OF STORMS...THE MAIN AREA OF THUNDERSTORMS IS EXPECTED TO IMPACT THE WASHINGTON AND BALTIMORE METRO AREAS BETWEEN 5 AND 9 PM. THESE THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...DANGEROUS LIGHTNING...SMALL HAIL...AND THE POSSIBILITY OF DAMAGING WINDS. RESIDENTS SHOULD MONITOR WEATHER REPORTS THROUGH THE DAY FOR POSSIBLE WARNINGS. IF THUNDERSTORMS THREATEN...THE BEST COURSE OF ACTION WOULD BE TO SEEK SHELTER INDOORS UNTIL THE STORMS PASS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE LATE IN THE WEEK AND INTO THE WEEKEND AS DEEP TROPICAL MOISTURE MOVES INTO THE MID ATLANTIC TOWARD THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SKY WARN SPOTTERS HAVE BEEN ACTIVATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1113 AM EDT MON JUN 6 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-061715- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN... FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE... ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO... HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE... LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX... ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD... PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 1113 AM EDT MON JUN 6 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INCLUDED MOST OF MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN AND CENTRAL VIRGINIA...AND THE EASTERN WEST VIRGINIA PANHANDLE IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. AN UPPER LEVEL DISTURBANCE WILL SWING THROUGH THE REGION TODAY. THE AIRMASS AHEAD OF THIS DISTURBANCE WILL BE VERY WARM AND HUMID...RESULTING IN STRONG TO A FEW SEVERE THUNDERSTORMS ALONG ITS PATH. LOOK FOR THUNDERSTORMS TO DEVELOP IN THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY EARLY THIS AFTERNOON...ACROSS THE BLUE RIDGE TO CHARLOTTESVILLE AND THE WESTERN SUBURBS OF WASHINGTON AND BALTIMORE BY LATE AFTERNOON...ACROSS THE FREDERICKSBURG WASHINGTON BALTIMORE CORRIDOR DURING THE LATE AFTERNOON COMMUTE...AND ON TO ANNAPOLIS AND SOUTHERN MARYLAND DURING THE EVENING HOURS. THESE THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...DANGEROUS LIGHTNING...AND THE POSSIBILITY OF DAMAGING WINDS. RESIDENTS SHOULD MONITOR WEATHER REPORTS THROUGH THE DAY FOR POSSIBLE WATCHES AND WARNINGS. IF THUNDERSTORMS THREATEN...THE BEST COURSE OF ACTION WOULD BE TO SEEK SHELTER INDOORS UNTIL THE STORMS PASS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
128 PM EDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND DMG GENOA 38.65N 78.92W
06/06/2005 ROCKINGHAM VA EMERGENCY MNGR
WIRES DOWN NEAR HOPKINS GAP
&&
DMANNINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 243 PM EDT MON JUN 6 2005 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-070045- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN... FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE... ANNAPOLIS...WALDORF...ST MARYS CITY...STAUNTON...WAYNESBORO... HARRISONBURG...WINCHESTER...FRONT ROYAL...CHARLOTTESVILLE... LEESBURG...CULPEPER...MANASSAS...MANASSAS PARK...FAIRFAX... ALEXANDRIA...FALLS CHURCH...FREDERICKSBURG...BAYARD... PETERSBURG...KEYSER...MARTINSBURG...CHARLES TOWN 243 PM EDT MON JUN 6 2005 ...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR MOST OF MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN AND CENTRAL VIRGINIA...AND THE EASTERN WEST VIRGINIA PANHANDLE. AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION TODAY WILL INTERACT WITH A VERY WARM AND MOIST AIRMASS...RESULTING IN STRONG TO SEVERE THUNDERSTORMS ALONG ITS PATH. THUNDERSTORMS WILL TO CONTINUE TO DEVELOP IN THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY...MOVING SLOWLY TO THE EAST ACROSS THE BLUE RIDGE. ALTHOUGH THERE ARE SOME STORMS AHEAD OF THE MAIN BAND OF STORMS...THE MAIN AREA OF THUNDERSTORMS IS EXPECTED TO IMPACT THE WASHINGTON AND BALTIMORE METRO AREAS BETWEEN 5 AND 9 PM. THESE THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...DANGEROUS LIGHTNING...SMALL HAIL...AND THE POSSIBILITY OF DAMAGING WINDS. RESIDENTS SHOULD MONITOR WEATHER REPORTS THROUGH THE DAY FOR POSSIBLE WARNINGS. IF THUNDERSTORMS THREATEN...THE BEST COURSE OF ACTION WOULD BE TO SEEK SHELTER INDOORS UNTIL THE STORMS PASS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
The Sterling radar (KLWX), 124 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
16 thunderstorm wind, 2 lightning, 2 hail, 1 funnel cloud. Local standard time, as filed.
Trees down on a vehicle
Trees down
Scattered trees down around the county
Numerous trees down in Greenbrier State Park
A funnel cloud partially descended for less than 10 seconds.
Several trees down
Several large limbs down
A house fire in the Greenridge development occurred due to frequent lightning strikes from severe thunderstorms. A firefighter was injured during the blaze, and was taken to a local hospital.
Trees down on Loch Raven Road
Trees down
A house fire occurred due to frequent lightning strikes from severe thunderstorms.
Powerlines down
Tree down
Trees down on Route 210
Trees and powerlines down
Trees down in Waldorf and White Plains
Six trees down
Powerlines downed near Johns Hopkins University.
Power outages occurred and small limbs were downed as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452476, 5451918, 5451919, 5452466, 5451920, 5452468, 5452467, 5452473, 5452480, 5452470, 5452469, 5452481, 5452471, 5452472, 5452474, 5452475, 5452477, 5452478, 5451922, 5451921, 5452479.